Alert archive / Colorado / Tornado Warnings in 2013
Tornado Warning 30, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 18, 2013, 3:25 PM MDT for Elbert County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2013, 3:25 PM MDT (21:25 UTC)
- Expired
- Jun 18, 2013, 4:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Elbert County, CO
The radar
The Denver radar (KFTG), 43 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364
WFUS55 KBOU 182125
TORBOU
COC039-182200-
/O.NEW.KBOU.TO.W.0030.130618T2125Z-130618T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT TUE JUN 18 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 400 PM MDT
* AT 325 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 11 MILES NORTHEAST OF KIOWA...OR 37 MILES
SOUTHEAST OF DENVER...MOVING EAST AT 15 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN ELBERT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3938 10420 3938 10443 3956 10442 3956 10420
TIME...MOT...LOC 2125Z 264DEG 15KT 3948 10434
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
RPK1 follow-up statement
768
WWUS55 KBOU 182138
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT TUE JUN 18 2013
COC039-182200-
/O.CON.KBOU.TO.W.0030.000000T0000Z-130618T2200Z/
ELBERT CO-
338 PM MDT TUE JUN 18 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHWESTERN ELBERT COUNTY...
AT 337 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 12 MILES NORTHEAST OF KIOWA...OR 35 MILES WEST OF
LIMON...MOVING EAST AT 20 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN ELBERT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3938 10420 3938 10443 3956 10433 3956 10420
TIME...MOT...LOC 2137Z 269DEG 15KT 3946 10430
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 18, 11:57 AM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 18, 11:57 AM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1157 AM MDT TUE JUN 18 2013 .UPDATE... WEAK UPPER LEVEL SHORTWAVE MOVING OUT OF UTAH IS HELPING TO FIRE EARLY THUNDERSTORMS THAT HAVE ALREADY MOVED INTO THE LOWER FOOTHILLS. 12Z DENVER SOUNDING WAS FAIRLY IMPRESSIVE BUT GPS PRECIPITABLE WATER TRENDS HAVE BEEN DOWNWARD THIS MORNING THOUGH NOW LEVELING OFF NEAR 0.6 INCHES WHICH IS DOWN A BIT FROM THE SOUNDING. SURFACE DEWPOINTS HAVE ALSO COME DOWN SOME ON THE PLAINS WITH UPPER 40S TO LOWER 50S GENERALLY. SOUTHEAST FLOW HAS PRODUCED A MODEST DENVER CYCLONE WITH THE CONVERGENCE LINE NEAR DIA. NO RECENT HRRR RUN BUT EARLIER RUNS SHOWED THE EARLIER DEVELOPMENT OF CONVECTION THAT WE ARE SEEING NOW. THIS ALSO AGREES WITH HI RESOLUTION NCEP MODEL RUNS. STILL EXPECT THE MOST ORGANIZED ACTIVITY TO BE GENERALLY EAST OF DIA TO GREELEY AND POSSIBLY FAVORING MORE SOUTHERN AREAS OF THE PLAINS NEAR AND SOUTH OF I70 WHERE MOISTURE LOOKS DEEPER. ENOUGH SHEAR FOR SOME SUPERCELL DEVELOPMENT AND ADDED ISOLATED TORNADOES TO THE HWO. WITH THE DENVER CYCLONE CANNOT ELIMINATE SAME THREAT NEAR DIA ALTHOUGH AT THIS POINT LOOKS TO BE ON THE LOWER THREAT END. && .AVIATION...MOVED CHANCE OF STORMS UP A COUPLE OF HOURS BASED ON ITEMS NOTED ABOVE. WINDS WILL BE A BIT TRICKY BUT AFTER COORIDNATION WITH CWSU WE SETTLED ON DCVZ BOUNDARY SLIPPING BY AIRPORT. && .HYDROLOGY...SOME BRIEF HEAVY RAIN IS POSSIBLE MAINLY EAST OF DENVER WITH STORMS FARTHER EAST POSSIBLY PRODUCING MORE DECENT RAINS. RIGHT NOW ANY FOOTHILLS STORMS NOT LIKELY TO BE WORRISOME FOR BURN AREAS. && .PREV DISCUSSION... /ISSUED 319 AM MDT TUE JUN 18 2013/ SHORT TERM...AN UPPER LEVEL LOW WILL MOVE OVER THE PACIFIC NORTHWEST TODAY. THIS WILL PUSH THE WEAK RIDGE THAT'S BEEN OVER COLORADO EAST. THERE IS A SHORT WAVE SHOWING UP ON WATER VAPOR SATELLITE IMAGERY OVER UTAH. IT WILL MOVE ACROSS COLORADO THIS AFTERNOON AND EVENING...HELPING TO TRIGGER SHOWERS AND THUNDERSTORMS. MOISTURE WILL INCREASE TODAY WITH PRECIPITABLE WATER VALUES 0.10 TO 0.25 INCHES HIGHER THAN YESTERDAY WITH READIES RANGING FROM 0.60 TO 1.00 INCHES EAST OF THE FOOTHILLS. THIS INCREASE IN MOISTURE IN ADDITION TO THE SHORT WAVE IS EXPECTED TO BRING MORE SHOWERS AND STORMS TODAY. BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF LINE FROM GREELEY TO DIA WHERE CAPES WILL BE 1000-2000 J/KG. STILL ENOUGH SHEAR IN PLACE FOR A FEW SUPER CELL THUNDERSTORMS. IN THE FOOTHILLS AND ALONG THE URBAN FRONT RANGE CORRIDOR...CAPES WILL BE 500-1000 J/KG. HIGHS TODAY WILL BE IN THE SAME BALL PARK AS YESTERDAY WITH TEMPERATURES IN THE LOWER TO MID 80S. MUCH DRIER AIR WILL MOVE IN FROM THE WEST TONIGHT AS WINDS TURN SOUTHWESTERLY. THIS WILL BRING CONVECTION TO AN END FROM WEST TO EAST. THE DRIER AIR WILL ALLOW LOWS TO DROP INTO THE UPPER 40S TO LOWER 50S TONIGHT WITH 30S IN THE MOUNTAIN VALLEYS. LONG TERM...WEST TO SOUTHWEST FLOW ALOFT WILL COVER COLORADO WEDNESDAY THROUGH THURSDAY NIGHT...WITH AN UPPER RIDGE AXIS EAST OF COLORADO. THE SYNOPTIC SCALE ENERGY IS PROGGED TO BE BENIGN ALL FOUR PERIODS. THE BOUNDARY LAYER WINDS WILL ADHERE TO NORMAL DIURNAL PATTERNS FOR THE MOST PART WEDNESDAY INTO EARLY THURSDAY. A WEAK SURGE OF COOLER AIR IS EXPECTED TO MOVE INTO THE CWA BEFORE NOON THURSDAY WITH ASSOCIATED WEAK UPSLOPE WINDS. BY THURSDAY NIGHT...NORMAL PATTERNS RETURN. THE CROSS SECTIONS SHOW MINIMAL MOISTURE OVER THE CWA WEDNESDAY THROUGH THURSDAY NIGHT. THE BOUNDARY LAYER DEW POINT PROGGS SHOW ALL BUT THE FAR EAST OF THE CWA IN PRETTY DRY READINGS...MOSTLY UNDER 40S F ALL FOUR PERIODS. THERE ARE SOME 40S TO LOWER 50S F READINGS OVER THE BORDER AREAS WEDNESDAY INTO WEDNESDAY EVENING...THEN THEY DECREASE AFTER THAT. THE ONLY CAPE IS PROGGED OVER THE FAR EASTERN BORDER AREA LATE DAY WEDNESDAY AND LATE DAY THURSDAY. VALUES ARE NOT SIGNIFICANT. THERE IS ONLY A TAD OF MEASURABLE RAINFALL PROGGED ON THE QPF FIELDS OF THE ECMWF ONLY LATE DAY WEDNESDAY AND LATE DAY THURSDAY. WILL GO WITH NO POPS. FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE ARE 3-6 C WARMER THAN TODAY'S. THURSDAY'S HIGHS COOL OFF A TAD...1-2 C FROM WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...THE FLOW ALOFT STAYS WEST-SOUTHWESTERLY. THERE IS MINIMAL MOISTURE...AND ABOVE NORMAL TEMPERATURES SATURDAY THROUGH MONDAY. AVIATION...THERE ARE LOW CLOUDS OVER SOUTHEAST WYOMING AND FAR NORTHERN COLORADO AT THIS TIME. JUST A SLIGHT CHANCE OF THEM MAKING IT TO THE DENVER AREA...WILL MENTION A FEW AT 2000 FEET IN THE TAFS FOR THE SLIGHT CHANCE OF THEM MAKING IT INTO THE DENVER AREA. GUSTY SOUTHERLY WINDS WILL DEVELOP AROUND 17Z WITH GUSTS TO 30 KNOTS POSSIBLE. SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 20Z. HEAVY RAIN...HAIL AND OUTFLOW WINDS TO 40 KNOTS WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE THREAT FOR STORMS WILL END AROUND 02Z. HYDROLOGY...SIMILAR CONDITIONS WILL PREVAIL AS THE PREVIOUS AFTERNOONS WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE BURN SCARS. THERE MAY BE SHORT LIVED HEAVY RAIN...BUT THE THREAT FOR PROLONGED HEAVY RAIN OVER THE BURN AREAS WILL REMAIN VERY LOW. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SZOKE LONG TERM....99 AVIATION...99
Hazardous weather outlook, Jun 18, 10:50 AM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1050 AM MDT TUE JUN 18 2013 COZ030>051-191700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE BEST MOISTURE AND INSTABILITY WILL BE EAST OF A LINE FROM NEAR GREELEY TO DIA WHERE SEVERE STORMS WILL BE POSSIBLE WITH GOLF BALL SIZE HAIL AND DAMAGING WINDS THE PRIMARY THREAT WITH A TORNADO ALSO POSSIBLE WITH STORMS THAT COULD BECOME MORE ORGANIZED AS THEY MOVE EAST. FARTHER WEST...BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE FROM THE THUNDERSTORMS. IN ADDITION...A WEAK DENVER CYCLONE HAS ALREADY FORMED AND THIS SHOULD STRENGTHEN INTO THE EARLY AFTERNOON WITH THE STRONGEST CONVERGENCE RUNNING SOUTH TO NORTH NEAR DIA. ALONG THIS BOUNDARY STORMS COULD BECOME LOCALLY MORE INTENSE WITH A NON SUPERCELL TORNADO POSSIBLE. STORMS WILL DEVELOP IN THE FOOTHILLS BY LATE MORNING AND THEN ON THE PLAINS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY CONDITIONS WILL PREVAIL ACROSS THE OUTLOOK AREA THROUGH THE PERIOD WITH TEMPERATURES ABOVE SEASONAL NORMALS. THE DRY AND WARM CONDITIONS WILL HELP INCREASE THE FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2 PM.
In the hours before
Local storm report, Jun 18, 3:06 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
306 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 3 S KEENESBURG 40.07N 104.52W
06/18/2013 M1.00 INCH WELD CO STORM CHASER
0222 PM TORNADO DENVER INTL AIRPORT 39.87N 104.67W
06/18/2013 DENVER CO OFFICIAL NWS OBS
TORNADO TOUCHDOWN EAST OF DIA CONCOURSES. ASOS REPORTED
97 MPH GUST.
&&
KFREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:29 PM MDT | Tornado Warning | BOU | Washington | 31 min |
| Jun 18, 2:07 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 23 min |
| Jun 18, 2:09 PM MDT | Tornado Warning | BOU | Adams, Denver | 36 min |
| Jun 18, 2:42 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 33 min |
| Jun 18, 3:09 PM MDT | Tornado Warning | BOU | Morgan, Weld | 36 min |
| Jun 18, 3:15 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Jun 18, 3:18 PM MDT | Tornado Warning | BOU | Arapahoe | 27 min |
| Jun 18, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 39 min |
| Jun 18, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 39 min |
| Jun 18, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 44 min |
| Jun 18, 4:27 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 63 min |
| Jun 18, 4:34 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 26 min |
| Jun 18, 5:09 PM MDT | Fire Weather Watch | BOU | Arapahoe, Douglas, Elbert, Park | 21 hr |
Nearby
Tornado Warnings in Colorado, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.